Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 113, NWS Lincoln, IL

June 23, 1996Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 23, 1996, 4:14 PM CDT for Peoria County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1996, 4:14 PM CDT (21:14 UTC)
Expired
Jun 23, 1996, 5:00 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Peoria County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:30 PM CDTThunderstorm WindPeoria, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 232114
SVRSPI
ILC143-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
414 PM CDT SUN JUN 23 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...PEORIA COUNTY
 
AT 412 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED
6 MILES WEST OF PEORIA.

THE STORM WAS MOVING TO THE NORTHEAST AT 20 MPH AND SHOULD MOVE
THROUGH THE FOLLOWING TOWNS...PEORIA AND PEORIA HEIGHTS.

TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND
STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE
A TORNADO AT ANY TIME.

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:23 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 2:23 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SAT JUN 22 1996

STORMS CONT TO FIRE ALONG HIGHEST DWPT AXIS AND MOV NE.  BEHIND FRNT
DIR SHR NIL W/ LITTLE SPD SHR.  N OF FNT GOOD DIR SHR AS SFC WNDS FRM
SE.  STORMS SHLD CONT TO FIRE SOUTH OF FRNT ALONG MOIST AXIS AND OUTFLW
BNDRIES COULD ALSO INTERACT W/ STORMS TO PRODUC STRNGR ONES.  IF MCS
DVLPS OVR SRN IA...SHLD MOV ALONG THCK AND TRACK EAST...OR LIKE LAST
NIGHT TRACK NE INTO NRN IL AND SRN WI.  CRNT FCST APPEARS TO BE ON
TRACK W/ TSTMS THIS EVE AND TON.  MDL BRNGS FRNT BACK INTO CWA TOM MORN
AS STNRY W/ PSBLITY OF MORE PCPN TOM AND TUE.  HIGHS TOM WL BE TRICKY
DEPENDG ON CLD CVR.  MOS TMPS LOOK FINE W/ PTLY SUNNY SKIES.  WNDS WL
ALSO BE DEPENDENT ON FNT POSIT.

PIA  69/86  63
SPI  70/89  63
DEC  70/88  63
CMI  69/86  55
SEIL 71/89  63

AUTEN

In the hours before

Special weather statement, Jun 23, 10:56 AM CDT, 5 hours 18 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT SUN JUN 23 1996

SYNOPSIS: A FRONTAL BOUNDARY ACROSS THE CENTRAL PART OF THE UNITED
STATES AND SOUTHERN ILLINOIS WILL BEGIN TO MOVE BACK TO THE NORTH TODAY
AND ACT AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL ILLINOIS.  ABUNDANT MOISTURE WILL HELP
DESTABLI ZE THE ATMOSPHERE THIS AFTERNOON AIDING IN THE DEVELOPMENT
OF THE THUNDERSTORMS.

SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON INTO TONIGHT...SO
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:18 PM CDTSevere Thunderstorm WarningILXMcLean42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.